Why Are My Poop and Tongue Black After Taking Pepto Bismol?
When your stomach twists and turns in knots or sends you sprinting to the bathroom, you turn to Pepto Bismol. Why? Because you know Pepto Bismol provides fast and effective relief from your upset stomach symptoms and lets you go back to your day, worry-free. It’s almost as if your tummy troubles never tried to interrupt. That is, until you notice your stool or tongue look darker, almost black. Don’t worry—the discoloration is harmless and will go away within a few days after you stop taking Pepto Bismol.
While the discoloration is harmless, we understand that seeing your darkened poop or tongue can be a bit surprising! Before you call your friends or family freaking out, pause. Ask yourself: Have I taken Pepto Bismol in the last few days?
If the answer is yes, good news! You can breathe a bit easier knowing Pepto Bismol is working just the way it should, coating your stomach to relieve you from the nausea, heartburn, indigestion, upset stomach, or diarrhea you experienced. To learn more about why Pepto Bismol may have turned your tongue or poop black, watch this short video below.
If you’re experiencing discoloration in your stool or on your tongue and you haven’t taken Pepto Bismol in the last few days or if you have any concerns talk to your healthcare provider.
Why Pepto Bismol Can Turn Your Poop or Tongue Black
The active ingredient in Pepto Bismol contains bismuth, and when it combines with the sulfur that is naturally present in your mouth and digestive tract, this can sometimes result in a black tongue or black poop. The amount of sulfur present in your body when you take Pepto Bismol determines if and to what extent you experience black tongue or black poop.
If you do experience either, you’ll probably notice the darkness on your tongue first since that is where the Pepto Bismol first meets the sulfur in your body and creates a black-colored substance called bismuth sulfide. As the Pepto Bismol moves through your digestive tract, it coats and soothes your stomach so you can get fast and effective relief from your upset stomach or diarrhea symptoms. You’ll feel better, and you won’t even realize that the bismuth sulfide formed on your tongue earlier is making its way out of your body—until you use the bathroom later and notice that your poop may be black.
If you do experience black tongue or poop after taking Pepto Bismol, know that the discoloration is temporary and harmless, and it can last several days after you stop taking Pepto-Bismol. Individual bowel habits, your age (the intestinal tract slows down with age), and the amount of the product taken all help to determine how long the discoloration will last
We want to assure you that a great deal of work has gone into the development and testing of all Pepto Bismol products to ensure they are safe for you to use. As always, reach out to your healthcare provider if you have any concerns.